Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 58, NWS Blacksburg, VA

July 1, 2005Montgomery County, City of Radford, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 1, 2005, 2:49 PM EDT for Montgomery County, City of Radford, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2005, 2:49 PM EDT (18:49 UTC)
Expired
Jul 1, 2005, 3:13 PM EDT
In force
24 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties City of Radford, VA, Montgomery County, VA

The radar

The Roanoke radar (KFCX), 23 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 10:38 AM EDT, 4 hours 11 minutes earlier.

Area forecast discussion, Jul 1, 10:38 AM EDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1038 AM EDT FRI JUL 1 2005

.SHORT TERM (REST OF TODAY)...

12Z UA ANALYSIS AND SATELLITE SHOW A WEAK SHORT WAVE MOVG ACROSS WRN
PA AND ERN WV- SHOWS UP WELL IN THE VISIBLE WHERE THE MORNING CU IS
DEVELOPING...EVEN INTO SW VA. UPSTREAM...THE SFC FNT IS JUST APPCHNG
WRK KY AT THIS TIME. FLOW SHOULD BE BACKING ACROSS THE MTNS IN
ADVANCE OF THE SFC FNT...AND OTHER THAN THE CLOUDS ASSOC WITH THE
WEAK TROF...LOOKS LIKE MUCH OF THE CWA WILL SEE PLENTY OF SUN TODAY.
THICKNESSES INDICATE HIGHS IN THE LOWER 90S PIEDMONT AND M-U 80S
MTNS. WILL MAKE MINOR ADJUSTMENTS TO MAX TEMPS...AND ADJUST HOURLY
TEMPS. OUR SKY COVER IS TOO HIGH...SO WILL ADJUST DOWN FOR MORE SUN.

MODIFIED RNK SOUNDING SHOWS CAPES 1500 TO 2000 J/KG THIS AFTERNOON
WITH SOME COOLING MID LEVEL TEMPS. NO GSO SOUNING THIS MORNING...BUT
MODEL SOUNDINGS INDICATE MUCH GREATER INTSABILITY IN THE PIEDMONT-
MAYBE 2500 J/KG THIS AFTERNOON. BIG QUESTION TODAY IS WHERE THE LEE
TROF WILL SET UP THIS AFTERNOON. LOOKS LIKE ONE OF THOSE DAYS WHERE
WE HAVE EARLY AFTERNOON CONVECTION DEVELOPING/MOVING INTO THE
MTNS...AND THEN THESE STORMS WEAKEN WHILE STRONGER STORMS DEVELOP IN
THE LEE TROF LATE AFT/EARLY EVENING. WHILE THE WIND FIELDS LOOK A
LITTLE STRONGER THAN THE PAST FEW DAYS...HODOGRAPHS STILL INDICATE
LITTLE MORE THAN PULSE...MAYBE WEAK MULTICELL STORMS...SO I DON/T
EXPECT AN ORGANIZED CONVECTIVE SYSTEM...JUST CLUSTERS OF STORMS
WHICH ARE TOUGH TO FCST LOCATION. CURRENT FCST OF LIKELY IN THE
WRN MTNS AND HIGH CHC ELSEWHERE LOOKS GOOD. WITH THE MODERATE TO
STRONG INSTABILITY EXPECTED...ISOLATED PULSE SEVERE TSTMS STILL LOOK
LIKE A GOOD BET. WILL MAKE SOME ADJUSTMENT TO TIMING OF TSTMS...
SLOWING DOWN A FEW HOURS.  NO OTHER CHANGES.

&&

.PREVIOUS DISCUSSION...
(ISSUED 650 AM EDT FRI JUL 1 2005)

AVIATION...

IFR TO MVFR FOG AND CIGS WILL MIX OUT BY 14Z THIS MORNING. A COLD
FRONT APPROACHING THE AREA TODAY AND CROSSING THROUGH INTO NORTH
CAROLINA TONIGHT WILL TRIGGER LINES OF THUNDERSTORMS. THE STORMS
WILL REDUCE VSBYS DOWN TO IFR OR MVFR WITH HVY RAIN AND GUSTY WINDS
ARE ALSO LIKELY WITH ANY OF THE STRONGER THUNDERSTORMS.

PREVIOUS DISCUSSION...
(ISSUED 333 AM EDT FRI JUL 1 2005)

SHORT TERM (TODAY THROUGH MONDAY NIGHT)...

OVERALL PATTERN SHOWS BROAD FLAT TROF THRU SAT THEN RIDGING AT 5H
BUILDS BACK IN SUN AND MON.

BEST DYNAMICS AND UPPER DIFFLUENCE ARE THIS AFTERNOON...PLUS AREA IN
RRQ OF 90KT UPPER JET...AND WITH THE INCREASED SHEAR AND DECENT
MLCAPES...ARND 2000 J/KG...THERE WILL BE NUMEROUS TSRA WITH A SLGT
RISK OF SVR STORMS. STORMS WILL ALSO BE MOVING THRU DURING THE MOST
FAVORABLE TIME OF THE DAY...WITH THE BEST POPS EXPECTED FROM
18Z...WHEN THE CLUSTERIN OH REACHES THE WV COUNTIES...TO 03Z WHEN
ANY REMAINING TSRA WILL MOVE EAST OUT OF THE PIEDMONT. WL BE
INCREASING POPS TODAY... WEIGHTING THE HIGHEST POPS IN THE WEST.

CONCERN THEN SHIFTS TO POPS FOR SAT AND SUN. SINCE LOW LVL RH
DOESNT GET PUCHES OUT OF THE AREA ANY LIFT MAY RESULT IN POPS. WL
ADD LOW CHC TO THE SRN CWA ON SUN IN THE NW NC MOUNTAINS AND IN THE
FOOTHILLS SOUTH OF ROA WITH NAM/GFS SHOWING STG UVV AND SELY 8H
WINDS.

THE 8H FNT COMES THRU TODAY...BUT WITH NO COOLER AIR BEHIND IT.
HOWEVER...ONCE THE SFC AND 8H HIGH MOVE ACRS THE MID ATL...ELY WIND
WILL BRING IN LOWER 8H TEMPS. WL LEAN TOWARD COOLER MAV TEMPS FOR
HIGHS ON SUN.

LONG TERM (TUESDAY THROUGH THURSDAY)...

NO CHANGES AT THIS TIME.

AVIATION...

VFR WITH AREAS OF MVFR/IFR IN FOG/STRATUS 06Z-13Z. CIGS/FOG SHOULD
QUICKLY ERODE INTO CU/AC UNDER SOME HZ FRI AM PRIOR TO ANOTHER ROUND
OF MVFR CONVECTION THIS AFTERNOON ESP AFT 18Z AHEAD OF THE COLD
FRONT. STRONG STORMS ARE POSSIBLE. PATCHY FOG AND HAZE WILL DEVELOP
AGAIN FRIDAY NIGHT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JJ
Hazardous weather outlook, Jul 1, 2:45 PM EDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT FRI JUL 1 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-020930-
ALLEGHANY NC-ALLEGHANY VA-AMHERST-APPOMATTOX-ASHE-BATH-BEDFORD-BLAND-
BOTETOURT-BUCKINGHAM-CAMPBELL-CARROLL-CASWELL-CHARLOTTE-CRAIG-FLOYD-
FRANKLIN-GILES-GRAYSON-GREENBRIER-HALIFAX-HENRY-MERCER-MONROE-
MONTGOMERY-PATRICK-PITTSYLVANIA-PULASKI-ROANOKE-ROCKBRIDGE-
ROCKINGHAM-SMYTH-STOKES-SUMMERS-SURRY-TAZEWELL-WATAUGA-WILKES-WYTHE-
YADKIN-
245 PM EDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...
NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTHEAST WEST
VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING
AS A COLD FRONT APPROACHES THE REGION. ISOLATED STRONG THUNDERSTORMS
WILL BRING A THREAT OF DAMAGING WIND GUSTS AND LARGE HAIL. ALTHOUGH
SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA...THE GREATEST
THREAT FOR SEVERE THUNDERSTORMS EXTENDS ACROSS THE NORTHWEST
NORTH CAROLINA FOOTHILLS AND PIEDMONT...AND INTO SOUTH SIDE VIRGINIA.
IN ADDITION...SMALL CLUSTERS OF THUNDERSTORMS WILL LIKELY PRODUCE
LOCALIZED VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

JJ

In the hours before

Special weather statement, Jul 1, 2:31 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
231 PM EDT FRI JUL 1 2005

NCZ003-011902-
SURRY-
231 PM EDT FRI JUL 1 2005

A THUNDERSTORM WITH FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY
RAIN...GUSTY WINDS AND POSSIBLY SMALL HAIL WILL AFFECT NORTHWESTERN
SURRY COUNTY THROUGH 305 PM. LOCATIONS WEST OF INTERSTATE 77...
INCLUDING LADONIA AND BLEVINS STORE CAN EXPECT THIS STORM. MOVE
INDOORS IF YOU LIVE IN THIS AREA...AND STAY AWAY FROM WINDOWS.

05

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:17 PM EDTSevere Thunderstorm WarningRNKBland28 min
Jun 30, 8:46 PM EDTSevere Thunderstorm WarningRNKMontgomery, Pulaski, City of Radford44 min
Jul 1, 4:18 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville57 min
Jul 1, 4:29 PM EDTSevere Thunderstorm WarningRNKPatrick33 min
Jul 1, 4:53 PM EDTSevere Thunderstorm WarningRNKWythe35 min
Jul 1, 5:12 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville50 min
Jul 1, 5:45 PM EDTFlash Flood WarningRNKHenry, City of Martinsville3 hr
Jul 1, 7:37 PM EDTSevere Thunderstorm WarningRNKCraig23 min
Jul 1, 7:50 PM EDTSevere Thunderstorm WarningRNKBotetourt32 min
Jul 1, 1:55 PM EDTSevere Thunderstorm WarningRNKWilkes50 min
Jul 1, 2:49 PM EDTSevere Thunderstorm WarningRNKSurry56 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.